Our Better Health

Diet, Health, Fitness, Lifestyle & Wellness


Leave a comment

Why acetaminophen is the ‘most common cause of liver injury’ in Canada

Health Canada boosts labelling requirements, but some doctors want extra-strength products off the shelves

Dr. Michael Rieder, a pediatric clinical pharmacologist at Western University in London, Ont., says acetaminophen misuse is the most common cause of liver injury in Canada.

Health Canada’s new labelling rules for acetaminophen are not strict enough, and the extra-strength products should be removed from store shelves, some doctors say.

Acetaminophen is one of the most widely used pain and fever relievers in Canada and worldwide. It is safe if used properly, but too much can be dangerous, particularly over time.

“It is the most common cause of liver injury. Period. Full stop,” said  Dr. Michael Rieder, a pediatric clinical pharmacologist at Western University in London, Ont.

Part of the challenge is that the drug is ubiquitous. Acetaminophen is found in Tylenol and more than 400 over-the-counter products in Canada, including combination cold and cough medicines and nighttime products, such as NyQuil and Sinutab.

“It used to be that acetaminophen was just in tablets,” said Rieder. Now it’s found in a range of new products and “you may not know that unless you look at the ingredients.”

Acetaminophen products
You may not know that acetaminophen is in a product
unless you look at the ingredients. 

Doctors and pharmacists may recommend acetaminophen to treat minor aches and pains, such as those from the common cold, viral and bacterial infections, headache, toothache, strains and sprains and menstrual cramps.

Too much of it can damage the liver.

Each year, about 4,500 hospitalizations in Canada occur due to acetaminophen overdose, and about 16 per cent of these are accidental, Health Canada says.

Symptoms depend on how much acetaminophen is in the blood. They can range from none to vomiting and abdominal pain to liver failure and death.

The overdoses are one reason Health Canada will be requiring stricter labelling rules for acetaminophen.

“The challenge for us and for practitioners and for patients and anybody that is using this medication is, how do you manage and balance the benefits of the product with the risks?” said Dr. Supriya Sharma, a senior medical adviser in the health products and food branch at Health Canada.

Severe liver damage and failure

Rieder called Health Canada a “responsible regulator” for imposing the new labelling rules. But he’d like to see only regular strength acetaminophen products on store shelves for consumers to grab.

Dr. Eric Yoshida says he’s had patients die waiting for liver transplants that never came after they suffered inadvertent acetaminophen injury. (CBC)

As a liver specialist at Vancouver General Hospital, Dr. Eric Yoshida regularly sees patients with severe liver failure from accidental acetaminophen overdose.

acetaminophen
‘The challenge for us and for practitioners and for patients and anybody that is using this medication is,
how do you manage and balance the benefits of the product with the risks?’

– Dr. Supriya Sharma, medical adviser to Health Canada

“I’m on call to the liver transplant program for this province. I just got a phone call literally two days ago from another hospital of somebody who was a heavy consumer of alcohol and took Tylenol and now they’re in severe liver injury and they were calling for a transplant or possible transplant assessment.”

There’s a good chance of recovery for that individual, Yoshida said, but the problem is a common one.

Yoshida said he realizes that extra-strength products are big sellers. But he wants consumers to be aware that when they take extra-strength acetaminophen, they’re just getting more of that drug, not a different molecule with more pain-relieving properties.
Inadvertent overdoses

“It’s the inadvertent overdoses that are particularly bothersome to myself,” Yoshida said.

He described a typical scenario of someone taking two tablets every three to four hours and then losing track of how much they took. “Those are the kind of inadvertent uses that can lead to drug-induced liver disease, acute liver injury.”

Like Rieder, Yoshida would like to see the amount of acetaminophen in products restricted to the regular-strength dose of 325 milligrams.

Why is too much acetaminophen so toxic to the liver over time?

In most people, therapeutic amounts of acetaminophen are broken down into non-toxic forms and secreted in the urine.

If our detox systems are overwhelmed by high doses of acetaminophen — five to 10 times the regular amount, Rieder said — then dangerous byproducts build up. If severe enough, it can disrupt how the liver works or cause the organ to stop working.

At the University of Alberta Hospital in Edmonton, critical care physician Dr. Dean Karvellas said he’s seen patients have acute liver failure while taking the maximum daily dose. He’d like to see it lowered from four grams, or eight tablets of extra-strength acetaminophen, to about three grams.

Teens and children affected

The liver toxicity is reversible if mild, Karvellas said, but sometimes the damage can’t be reversed.

It’s the most common cause of drug-induced liver injury in teens, said Rieder, who also chairs the drug therapy committee of the Canadian Pediatric Society.

Health Canada says the risk of liver injuries involving acetaminophen may be higher if you:

  • Have liver disease.
  • Drink three or more alcoholic drinks every day, even if you follow the recommended dose limit.
  • Use acetaminophen for a long time, even at the recommended dose.
    Health Canada’s Dr. Sharma said the regulator heard concerns from patient groups who feared pulling the extra strength products would drive people towards using opioids and other pain medications with more serious side-effects.

As for combining the drug with booze, there’s a feeling alcohol may increase the liver injury, but the jury is out to what degree, Rieder said.

For some vulnerable segments of the population, such as children, taking slightly more than the therapeutic dose over long periods can also result in overdoses, he said.

By Amina Zafar, CBC News    Sep 16, 2016
source: www.cbc.ca
Advertisements


Leave a comment

Does Acetaminophen Use During Pregnancy Lead to Childhood Behavioral Issues?

A new study suggests a link between the use of a popular pain control drug during pregnancy and high rates of behavioral issues in children. What does this mean for pregnant women?

Acetaminophen is the active ingredient in many pain relief medications. While other drugs may not be suitable for pregnant women, products containing acetaminophen can be used by expectant mothers seeking pain relief for headaches, muscle aches, arthritis, fever or cold symptoms.

The medication is considered safe, and there are no identified risk factors for women or their children. However, a new review from a research team in the UK holds up one possible red-flag.

Researchers from the University of Bristol analyzed data from the Avon Longitudinal Study of Parents and Children, assessing 7,796 respondents, as well as data on their children and partners. The researchers used questionnaires at various points during pregnancy to examine acetaminophen use among pre and post-natal mothers, in addition to use by the other parent.

The study then contrasted these findings with later reports of behavioral problems in the subjects’ children, up to age seven.

Researchers found that at about 18 weeks of pregnancy, around 53 percent of surveyed mothers were using acetaminophen, and about 42 percent reported using acetaminophen when they reached 32 weeks. In addition, 89 percent of the mothers in the sample reported using acetaminophen after their child was born, as did 84 percent of the women’s partners.

pregnant

In total, the study found that about five percent of children in the sample would later be identified as having behavioral problems.

While postnatal use of acetaminophen — and use by the co-parent — did not increase the likelihood of a child having behavioral issues, prenatal use of the drug may be a contributing factor.

In fact, researchers found a 42 percent increase in what the study identifies as ”conduct problems.” There was also a 31 percent increase in the risk of hyperactivity disorders, while emotional problems went up by 29 percent.

The study did have several limitations, and they are important for understanding the results. For instance, the study could not identify the dosage that expectant mothers ingested nor how long they were taking acetaminophen. This will be one area of focus for further studies.

The authors of the study explained:

Children exposed to acetaminophen use prenatally are at increased risk of multiple behavioral difficulties. Our findings suggest that the association between acetaminophen use during pregnancy and offspring behavioral problems in childhood may be due to an intrauterine mechanism. Further studies are required to elucidate mechanisms behind this association as well as to test alternatives to a causal explanation. Given the widespread use of acetaminophen among pregnant women, this can have important implications on public health advice.

It is also crucial to highlight that the researchers are not suggesting women should stop taking acetaminophen. The risk of not treating fever or other symptoms is far greater than any possible — and still not proven — behavioral impacts in a child.

Pediatric neurologist Dr. Max Wiznitzer told ABC news that while this study provides important insight, it’s far too early to conclude that acetaminophen use is directly responsible for this problem. “It’s interesting but raises more questions that need to be addressed before you come to firm conclusions,” Wiznitzer said.

In light of this study, perhaps the best advice for an expectant mother and her care team is to use the smallest possible dosage of pain relief and to limit the length of use. The upshot is, keep taking pain relief if you need it, but consult a doctor to minimize any possible risks.

By: Steve Williams        August 18, 2016       Follow Steve at @stevenbwriting
source: www.care2.com


1 Comment

Should you take Tylenol, Advil, or aspirin for pain? Here’s what the evidence says.

by Julia Belluz     August 18, 2015   @juliaoftoronto    julia.belluz@voxmedia.com

What’s the difference between Tylenol, Advil, and aspirin? Which is the best to take for pain?

I used to take acetaminophen (usually referred to by its brand name, Tylenol) for the occasional headache or sore muscle, mostly because that’s what we used in my house growing up. I didn’t think much about whether it was more or less effective than any other type of over-the-counter pain reliever, and I suspect the same is true for many folks. Acetaminophen, after all, is the most popular over-the-counter painkiller worldwide.

So I was surprised when I found out there’s a huge gap between how pain researchers think about this drug and how the public does. More specifically, every researcher I contacted for this piece said some variation of what Andrew Moore, a pain researcher at Oxford University, told me: Tylenol doesn’t actually work that well for pain. To be more exact, “I can’t imagine why anybody would take acetaminophen,” he said.

Moore has done a number of systematic reviews on over-the-counter pain medications, looking at all the available evidence to figure out which ones work best for various problems. I asked him to describe the overall success rates for the most common three: acetaminophen (like Tylenol), ibuprofen (like Advil), and aspirin.

Like all good evidence-based medicine thinkers, he was able to provide a very practical answer: “If you’re talking about aspirin in doses of 500 to 1,000 mg or two tablets, 30 percent of people get relief from acute pain. For acetaminophen at doses of 500 to 1,000 mg, about 40 percent have a success. For ibuprofen, in its normal formulation at something around 400 mg or two tablets, about 50 percent have success.”

Now, Moore was referring here to acute pain that strikes after a specific event, like a surgery, a cut, or a burn, but his message was simple: Ibuprofen seems to work best, followed by acetaminophen, and then aspirin.

For ongoing (or chronic) pain — a sore lower back, say, or the kind of degenerative arthritis that typically develops with age — ibuprofen still outperforms acetaminophen. In fact, study after study has shown that acetaminophen on its own just doesn’t work that well for most people to treat this kind of pain, either.

“WE FOUND THAT [TYLENOL] IS INEFFECTIVE ON BOTH PAIN AND DISABILITY OUTCOMES FOR LOW BACK PAIN”

A 2015 systematic review of high-quality evidence, published in the BMJ, found that acetaminophen didn’t seem to help most sufferers of chronic low back pain, and that it barely alleviates pain in people with osteoarthritis. As the researchers wrote, “We found that [acetaminophen] is ineffective on both pain and disability outcomes for low back pain in the immediate and short term and is not clinically superior to placebo on both pain and disability outcomes for osteoarthritis.”

They also noted that patients on acetaminophen “are nearly four times more likely to have abnormal results on liver function tests compared with those taking oral placebo.”

Other studies, like this well-designed randomized control trial of people with knee pain, have similar conclusions: Acetaminophen doesn’t perform as well as ibuprofen, and it’s linked to higher rates of liver problems.

acetaminophen

So what about the occasional headache? What works best for that?

It turns out this is another fascinating problem area for pain researchers. Moore has looked at all the evidence for what he calls “infrequent tension headaches” and found “it is surprising how poor [the research] is and how little it tells us.” Either the outcomes in studies are badly defined, the studies have too few participants to say anything concrete, or many people in the studies actually seem to have chronic headaches as opposed to the ordinary ones they’re allegedly studying.

“Most people would say, if you look at the data, take an ibuprofen tablet,” Moore said. “Acetaminophen is just not a very good analgesic [pain reliever], yet it’s the go-to drug because it’s thought to be safe.”

And that’s where things get even more interesting: Acetaminophen isn’t actually that safe.

“We always thought [acetaminophen] was safe, but there are increasing signals of accidental overdose in people who are regularly using it for chronic pain, and some liver toxicity,” explained the University of Leeds’s Philip Conaghan, who has studied adverse events data related to this popular drug.

Between 1998 and 2003, acetaminophen was the leading cause of acute liver failure in the US. There are also hundreds of related deaths every year — though keep in mind that millions of people take drugs with acetaminophen, so these more extreme side effects are rare (especially if you’re only taking them in small doses occasionally). Still, for the drug’s minimal pain-killing benefits, the risks may not be worth it.

“Don’t believe that just because something is over-the-counter, it’s safe,” Conaghan added. (He advised people to see their doctor if they’re taking any of these painkillers for more than a few days — particularly if they’re on other drugs already.)

“[TYLENOL] IS AN OLD DRUG, OBSOLETE, AND SHOULD BE AVOIDED ALTOGETHER”

Kay Brune, a professor of pharmacology and toxicology at Germany’s Friedrich-Alexander University who has also studied the toxicity of painkillers, was even more direct in his thoughts on acetaminophen: “It’s an old drug, obsolete, and should be avoided altogether.”

Aspirin is safer than acetaminophen, he said, though to be used as a pain reliever it requires much higher doses — which can have side effects like stomach upset. Aspirin also interferes with blood coagulation for days after taking it. “If you take one gram of aspirin,” Brune explained, “you’re at risk of bleeding for another four days.” This is why aspirin has its place as a protective agent against strokes and heart attacks for people at a higher risk.

Ibuprofen doesn’t have these two problems — it’s less toxic than the others in the doses that give people pain relief. But it has other side effects. “Ibuprofen puts people at risk of bleeds in the gastrointestinal tract and kidney damage — so it’s not free of risk,” said Brune. Using it in high doses also seems to raise blood pressure, and increase the risk of heart attack and stroke — one reason the Food and Drug Administration recently warned people should only use ibuprofen (and other “Nonsteroidal anti-inflammatory drugs” or “NSAIDS” like naproxen) for short periods of time and in small amounts.

I asked Brune about what he’d suggest for the occasional headache or sore muscle. “Taking 400 mg of ibuprofen won’t cause measurable harm,” he answered. “Of all drugs we have available, for most indications, it’s also the most effective one.”

If the research community seems to have sided with ibuprofen for pain, is acetaminophen good for anything?

Patients with kidney and cardiovascular problems may need to avoid NSAIDS like ibuprofen, so doctors could suggest Tylenol here even though it probably won’t provide as much pain relief. NSAIDS can also cause psychosis and cognitive impairment, so doctors may avoid prescribing them for elderly patients.

Fever is another area where acetaminophen can help, said Moore. According to one systematic review, acetaminophen seems to be safe for treating very young kids with fever, and you can give children as young as 3 months old acetaminophen, whereas you need to wait until kids are at least 6 months old to safely treat them with ibuprofen. (Aspirin is not recommended for anyone under 18 years old since it can cause a potentially fatal condition called Reye syndrome.) This may help to explain the popularity of drugs like Tylenol for kids.

But a final caveat here: If your child is older than 6 months, it’s not all that clear that acetaminophen outperforms ibuprofen for reducing fevers, and the same is true for adults. So keep that in mind when you’re rethinking your medicine cabinet.

source: www.vox.com